zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
On the correction of finite difference eigenvalue approximations for Sturm-Liouville problems with general boundary conditions. (English) Zbl 0552.65065

The error in the approximation to the kth eigenvalue of -y '' +qy=λy,α 1 y ' (0)-α 2 y(0)=β 1 y ' (π)+β 2 y(π)=0, obtained by the standard centered difference method with step length h, is O(k 4 h 2 ). A major improvement was made by J. W. Paine and the authors [Computing 26, 123-139 (1981; Zbl 0436.65063)] who showed that, in the case α 1 =β 1 =0, a simple correction reduced the error to 0(kh 2 ). The present paper makes two further significant advances: the correction technique is extended to general α 1 and β 1 , and it is proved that the error in the corrected eigenvalues is O(h 2 ), i.e. it is independent of k.

{Reviewer’s comments: 1. The asymptotic formulae, =O(k -1 ), Φ ˜=O(k -1 ), require the condition α 1 0. 2. The role of the additional parameter α in the main theorem is clarified in a subsequent paper of the reviewer and J. W. Paine [Numer. Math. (to appear)] which examines a similar correction for Numerov’s method.}

Reviewer: A.L.Andrew
65L15Eigenvalue problems for ODE (numerical methods)
34L99Ordinary differential operators
[1]R. S. Anderssen and F. R. de Hoog,On the correction of finite difference eigenvalue approximations for Sturm-Liouville problems with general boundary conditions, Centre for Mathematical Analysis Report CMA-R05-82, Australian National University (1982).
[2]A. L. Andrew,Computation of higher Sturm-Liouville eigenvalues, Congressus Numerantium 34 (1982), 3–16.
[3]F. R. de Hoog and R. S. Anderssen,Asymptotic formulas for the eigenvalues and eigenfunctions of continuous and discrete eigenvalue problems in Liouville normal form (in preparation).
[4]G. Fix,Asymptotic eigenvalues of Sturm-Liouville systems, J. Math. Anal. Appl. 19 (1967), 519–525. · Zbl 0153.40401 · doi:10.1016/0022-247X(67)90009-1
[5]J. W. Paine,Numerical Approximation of Sturm-Liouville Eigenvalues, Ph.D. thesis, Australian National University (1979).
[6]J. W. Paine and R. S. Anderssen,Uniformly valid approximation of eigenvalues of Sturm-Liouville problems in geophysics, Geophys. J. Roy. Astronom. Soc. 63 (1980), 441–465.
[7]J. W. Paine and A. L. Andrew,Bounds on higher-order estimates for Sturm-Liouville eigenvalues, J. Math. Anal. Appl. 96 (1983), 388–394. · Zbl 0536.65066 · doi:10.1016/0022-247X(83)90048-3
[8]J. Paine and F. de Hoog,Uniform estimation of the eigenvalues of Sturm-Liouville problems, J. Austral. Math. Soc. (Ser. B) 21 (1980) 365–383. · Zbl 0417.34046 · doi:10.1017/S0334270000002459
[9]J. W. Paine, F. R. de Hoog and R. S. Anderssen,On the correction of finite difference eigenvalue approximation for Sturm-Liouville problems, Computing 26 (1981), 123–139. · Zbl 0445.65087 · doi:10.1007/BF02241779
[10]B. N. Parlett,The Symmetric Eigenvalue Problem, Englewood Cliffs, Prentice-Hall, N.J. (1980).
[11]S. Pruess,Estimating the eigenvalues of Sturm-Liouville problems by approximating the differential equation, SIAM J. Numer. Anal. 10 (1973), 55–68. · Zbl 0259.65078 · doi:10.1137/0710008
[12]S. Pruess,Higher order approximations to Sturm-Liouville eigenvalues, Numer. Math. 24 (1975), 241–247. · Zbl 0305.65047 · doi:10.1007/BF01436595